Menopausal hormone therapy is associated with an increased risk of major gastrointestinal bleeding, particularly in the lower gastrointestinal tract, that is associated with duration of use, a study has found.
Analysis of data from 73,863 women enrolled in the Nurses’ Health Study II in 1989 showed that current users of menopausal hormone therapy had a 46% increase in the risk of a major gastrointestinal bleed and a more than twofold increase in the risk of a lower GI bleed or ischemic colitis, compared with never users, said Dr. Prashant Singh of Massachusetts General Hospital, Boston.
Past users showed a much smaller increase risk of bleeding, while increasing duration of hormone therapy was significantly associated with increasing risk of major and low gastrointestinal bleeding.
“Although our findings show that menopausal hormone therapy may increase the risk of major GI bleeding, especially in the lower GI tract, it is important for these patients to know that this therapy is still an effective treatment; however, both clinician and patient should be more cautious in using this therapy in some cases, such as with patients who have a history of ischemic colitis,” Dr. Singh said at the annual Digestive Disease Week.
Dr. Singh does not have any relevant financial or other relationship with any manufacturer or provider of commercial products or services that he discussed during the presentation.